Laurie J Watson LMFT, LPC

Married and Still Doing It

Depression

How Depression Affects Sex

It can hamper our ability to feel emotionally secure with our partner.

Posted Nov 17, 2018

Depression can have a profound impact on sexual relationships. It can hamper our ability to feel emotionally secure with our partner, and it can rob us of our desire for and enjoyment of sexual connection.

 Praetorianphoto/iStock
Source: Praetorianphoto/iStock

Some of the most common problems that depression can cause:

Lack of pleasure – Depressed people don’t find pleasure in things they used to, including engaging in a sexual relationship that they might have previously really enjoyed.

Increased emotional sensitivity – When things go wrong in a sexual relationship, as they are bound to do from time to time, depressed people may misinterpret these temporary changes as due to their own inadequacies…which often leads them to avoid sex further.

Low energy – Fatigue can be a major symptom robbing them of sexual energy.  Depression may result in too little or too much sleep, and even a great deal of rest doesn’t revive vitality to the person. Desire is often compromised by tiredness and sexual functioning too can decline. The energy to pleasure a partner may feel impossible to muster.

Difficulty with bonding – People living with depression often struggle to feel worthy of love. Furthermore, their partners can feel frustrated that they can’t break through with their efforts to love nor their invitations into the enlivening sexual relationship.

If you live with depression, there are some steps you can take to improve your sex life:

Consider a medication change – Ironically, the medication that is most often prescribed to alleviate depression is a class of drugs that often severely impact sex. For both genders, these drugs, called selective serotonin reuptake inhibitors (SSRIs), can reduce sexual desire and inhibit orgasm. For men, an SSRI may also impact their erections. No one should go off medication without a doctor’s supervision, if you’re on an SSRI and it’s affecting your sex life, you may want to consult a psychiatrist to see if other drugs are possible.  Perhaps speak to your psychiatrist or treating physician about the addition of buspirone which studies show may relieve some sexual side effects in 58 percent people on SSRIs1  or the possible switch to a different sort of antidepressant – generically buproprion (Wellbutrin)n which has the "least sexual side effects of all antidepressants"2

Work on the depression itself – To help understand and heal the roots of your depression, it may be helpful to work with a psychotherapist. Doing psychological work can help stabilize your mood and may even help you get off medication. Therapy organizes the complex feelings of depression, allowing a person to mentally understand there are concrete action steps that will help. The psychotherapist’s empathy and understanding is internalized as comfort, which lays a new foundation for mood stability. And the steadfast relational experience in therapy helps a person form more secure attachments in the rest of their relationships.

Visit a sex therapist with your partner – Going to sex therapy with your partner may alleviate misunderstandings about the sexual process and increase a person’s confidence about their technique. Sex therapists know sex is a physical process that enhances a person’s attachment to their partner and can suggest ways to increase the sexual intimacy in a relationship. Most often, sex therapists help couples resolve the power struggle between them that is played out on the sexual realm. This resolution increases security in the partnership eliminating a frequent contributing source of depression.

References

1. Landén, M., Eriksson, E., Agren, H., & Fahlén, T. (1999). Effect of buspirone on sexual dysfunction in depressed patients treated with selective serotonin reuptake inhibitors. Journal of Clinical Psychopharmacology, 19(3), 268–71. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/10350034

2. Stahl, S. M., Pradko, J. F., Haight, B. R., Modell, J. G., Rockett, C. B., & Learned-Coughlin, S. (2004). A Review of the Neuropharmacology of Bupropion, a Dual Norepinephrine and Dopamine Reuptake Inhibitor. Primary Care Companion to the Journal of Clinical Psychiatry, 6(4), 159–166. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/15361919